Wednesday, June 15, 2011

M.S. update


I've been on Copaxone now for almost 3 months. I really tried not to take it using every excuse I could think of...ie. cost, conflicting with LDN, etc. Every excuse I came up with was dissolved before my eyes....so I relented and viewed it as part of God's plan for my life to take this medication. Since leaving Betaseron and beginning Naltrexone I have not had any new episodes. I have, however, moved to the progressive state of M.S. I am still taking Low Dose Naltrexone and it is my understanding that Copaxone does not conflict with it. It is suppose to work with it or enhance it. IDK (means I don't know) but I have been taking both.

Copaxone is a once daily subcutaneous injection. It doesn't hurt when you do the shot but after about 3 mins or so it really hurts. It is true it feels like a bee sting. Then there are a number of things that can happen. You can have reddness, swelling, itching and bruising!

This is a fairly mild example. This was one week later on my leg. It is the size of about a half dollar. It doesn't hurt but looks pretty bad. I had one of these on my stomach which was many times worse. It did heal, after about 3 weeks but left a "ghost" area of bruising. I don't know if it will go away since it has been about a month. I think the thing that bothers me about this is the fact that bruises dot my body. They are mostly in places I don't readily show, but I know they are there. This forces me to wear 3/4 length sleeves in the heat of the summer when around people because of how they look. Forget about wearing shorts or other summer things, at least in public. It has made me really aware of how I look at people with bruises like this.

The lumps I get are about the size of a grape to a golf ball and are deep under the skin. They usually have redness that is about the size of an egg. It kind of looks like hives. They are itchy and it is hard not to scratch them. They usually only last about 48 hours.

The area that I have the least amount of trouble with is the hip. The injection sites there usually sting, burn and/or itch but never very bad. The areas that give me the most trouble is the arms and legs.

Ok..with all of that said. I really don't have any other side effects. Yes, I have a bit of an elevated heart rate for about 1/2 hour after but it never really bothers me. I've always had an elevated heart rate whenever I do anything, so I don't even give it another thought. I have not had any panic type attacks or black-outs as others have reported.

I really can't tell if it is helping. I am walking with a cane (occasionally) and my right foot and leg are pretty numb. I have stopped working and am on state disability for the moment. My husband thinks I am doing a little better but It's hard for me to see any improvement. But I am trying to stay positive and do what I can do.

The M.S. symptom I have the most trouble with is spasticity. I am just so stiff and sore. I guess I am going to have to go to physical therapy. Because of this symptom I tend to move slowly and can't do simple things. If I bend over to pull a weed, for example, I end up pulling my back and it is horribly painful for about a week. I'm trying various medications but they all have their problems. I don't know if this is true, but medications like ibuprofen seem to stop working. Then after you go off them for a while, when I try them again they seem to help. So, I am currently taking Celebrex to help with the pain of the muscles. I also have a muscle relaxant called Tizanidine, which does help but makes your mouth and eyes so dry that I pretty much suffer with burning. I thought of doing Punctal Plugs in my eye lids, but chickened out at the last minute. So I spend my day using bottles and bottles of tears.

That's my update. Thanks for reading!

6 comments:

Claire said...

You have an informative blog. I’ve learned something from it. I do have mine too www.claire-fernandez.blogspot.com... Thanks

Mrs. Teapot said...

Greetings, I found you through, "My Big Fat Cuban Family" blog. It saddens me about your MS. God is sovereign and in control, so it is a blessing to know you are His daughter in His hands. If you can, read the book, The Cure by Dr. Brantley. Also, look into naturopathic medicine, read about detoxifying, juicing, etc. You'd be amazed at the information that is out there that can help you with your MS and maybe even get off some of the meds.

Blessings,
Vivian

Mrs. Teapot said...

Also read, "Natural Cures They Don't Want You to Know" by Kevin Trudeau. There's a lot of very interesting information to glean from.

Another book is "Detoxify or Die" by Sherry A. Rogers, M. D.

Visit the web site www.energiseforlife.com

celebrating my simple life! said...

Thank you Claire and Vivian for your kind and helpful words. I will check out the books you suggested. God bless you all. And I just love MBFCF!!

sedona tours said...

It has been very helpful to me. Thanks!

celebrating my simple life! said...

Hey everyone. Leave a comment on my latest post. I'm giving a new awesome necklace away! I think it is perfect for anyone with M.S.!!